Alert archive / North Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 59, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 29, 2020, 5:18 PM EDT for Columbus County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2020, 5:18 PM EDT (21:18 UTC)
- Expired
- Jul 29, 2020, 5:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Columbus County, NC
The radar
The Wilmington radar (KLTX), 42 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1999 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
789 WUUS52 KILM 292118 SVRILM NCC047-292145- /O.NEW.KILM.SV.W.0059.200729T2118Z-200729T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Wilmington NC 518 PM EDT Wed Jul 29 2020 The National Weather Service in Wilmington has issued a * Severe Thunderstorm Warning for... North central Columbus County in southeastern North Carolina... * Until 545 PM EDT. * At 518 PM EDT, a severe thunderstorm was located over Hallsboro, or near Whiteville, moving north at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect wind damage to trees and power lines. * Locations impacted include... Whiteville, Lake Waccamaw, Redbug and Hallsboro. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3431 7852 3428 7866 3439 7871 3442 7856 TIME...MOT...LOC 2118Z 164DEG 13KT 3435 7862 HAIL...<.75IN WIND...60MPH $$ RGZ
1 follow-up statement
098
WWUS52 KILM 292141
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
541 PM EDT Wed Jul 29 2020
NCC047-292151-
/O.EXP.KILM.SV.W.0059.000000T0000Z-200729T2145Z/
Columbus NC-
541 PM EDT Wed Jul 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COLUMBUS COUNTY
WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3431 7852 3428 7866 3439 7871 3442 7856
TIME...MOT...LOC 2141Z 164DEG 13KT 3442 7865
$$
RGZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:19 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 29, 3:19 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 319 PM EDT Wed Jul 29 2020 .SYNOPSIS... Hot and humid weather will continue into the weekend with afternoon showers and thunderstorms as Bermuda High remains anchored to the east over the Atlantic and trough of low pressure strengthens to the west. && .NEAR TERM /THROUGH THURSDAY NIGHT/... Convection to move slowly east through afternoon, weakening or moving off the coast after 9-10 pm. Low effective shear should keep the severe threat localized, mainly spotty downburst winds as downdraft CAPE remains moderately strong through early evening. Similar day Thursday, isolated to scattered TSTMS, although lack of upper support may result in late days storms, not firing as early as today, as short-wave energy approaches the area toward evening. A 'marginal' risk of excessive rainfall Thursday resides primarily north and west of our forecast area. Heat indices remain below heat advisory criteria Thursday. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Bermuda high pressure extending over the Southeast coast will maintain a SW flow of warm and moist air into the weekend. Pcp water values will be up to 2.4 inches in deep SW flow as mid to upper trough remains west of area. Shortwave energy will move along the base of the trough aloft through the Carolinas, to help enhance convective development along Piedmont trough and sea breeze boundary, as well as any outflow boundaries that develop. This should provide a more active day of shwrs/tstms on Fri. GFS shows a weak sfc low or reflection of upper trough which moves off to the northeast pushing trough along or just offshore by Saturday. A potent shortwave rotating around mid to upper trough extending down from the Great Lakes will amplify the trough down through the central CONUS which should allow H5 ridge to build up through the Southeast into the weekend. This should allow some mid level dry air and subsidence to work its way in on Saturday. Therefore, convection should be more limited on Sat, but may remain focused along the coast. May also begin to see moisture working its way northward from what is now potential tropical cyclone nine by Sat night, as it tracks toward the Florida coast. This could affect forecast into the latter half of the weekend, but for now, too much uncertainty exists. Max temps will be in the low 90s most places with heat indices between 100 and 105 both Fri and Sat. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Deep mid to upper trough amplified from the Upper Great Lakes down through the Mississippi Valley will push slowly eastward through early next week. This will continue to maintain a deep SW flow over the Southeast coast. Southwest winds become a bit more southerly as Bermuda High builds back north and west over the Carolinas. GFS shows increased moisture aligned along the coast, and we may see moisture from tropical system reaching into our area as early as Sunday. Overall, the forecast through early next week will be highly depend on eventual track of a disturbance moving across the Caribbean, or what is now Potential Tropical Cyclone Nine. It should track around the Atlantic ridge or get picked up by the mid to upper trough as it moves toward the east coast. For now, the official NHC forecast brings it to Florida by early next week. For now, should see an increase in clouds and pcp through the first half of next week. High temps will be into the 90s into the weekend and heat index values should reach over 100 through Sunday. Temps will drop several degrees early next week due to clouds and pcp and lowering of H5 heights. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Lots of dense mid cloud will delay convection by an hour or two, but still expect some decent coverage of storms by around 20Z. The convection will wane by 23Z, with convective debris overnight. Extended Outlook...Mainly VFR expected outside of showers and thunderstorms that occur each afternoon and evening. Thunderstorms will be capable of brief periods of IFR/MVFR along with gusty winds. && .MARINE... Bumpy conditions upcoming, very nearly advisory winds, 15-20 kt with a few higher gusts at times. Winds may increase moreso late Thursday and a Small Craft Advisory may be needed. Mariners should exercise caution. TSTMs will also be present, mainly at night and early mornings, and radar updates are encouraged. The swell portion of the wave spectrum is weak, a foot or less, and seas almost entirely dominated by bumpy, short-crested wind-seas. SW flow persists Fri through the weekend, becoming more southerly on Sunday as ridge builds back north and west. As trough strengthens and shifts closer to the coast Fri, SW winds may reach up to 15 to 25 kts and may push seas up above SCA thresholds Fri into Sat. The forecast early next week will depend on track and strength of Potential Tropical Cyclone Nine moving across the Caribbean into this weekend. This may produce a longer period SE swell up to 15 seconds by this weekend. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...MJC SHORT TERM...RGZ LONG TERM...RGZ AVIATION...43 MARINE...MJC/RGZ
Hazardous weather outlook, Jul 29, 3:17 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wilmington NC 317 PM EDT Wed Jul 29 2020 NCZ106-108-110-301930- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 317 PM EDT Wed Jul 29 2020 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. Heat indices will reach between 100 to 103 degrees this afternoon through early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated rip current and longshore conditions possible Thursday through Sunday. Heat Advisory thresholds may be met Saturday. Otherwise, heat indices will reach above 100 each afternoon through early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-301930- Coastal Horry-Coastal Georgetown- 317 PM EDT Wed Jul 29 2020 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This afternoon and tonight. Heat indices will reach between 100 to 103 degrees this afternoon through early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated rip current and longshore conditions possible Thursday through Sunday. Heat Advisory thresholds may be met Saturday. Otherwise, heat indices will reach above 100 each afternoon through early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 301930- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 317 PM EDT Wed Jul 29 2020 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Scattered TSTMS could drop visibility below 1/2 mile in heavy rainfall through 9 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat Advisory thresholds may be met Saturday. Otherwise, heat indices will reach above 100 each afternoon through early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-301930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 317 PM EDT Wed Jul 29 2020 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Occasional gusts between 20 and 25 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Occasional gusts between 20 and 25 knots. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 8
In the hours before
Special weather statement, Jul 29, 4:05 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wilmington NC
405 PM EDT Wed Jul 29 2020
NCZ105>108-292100-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
405 PM EDT Wed Jul 29 2020
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER AND
SOUTHEASTERN PENDER COUNTIES UNTIL 500 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Porters Neck, or near Figure Eight Island, moving northeast at 10
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Burgaw, Rich Inlet, Figure Eight Island, Hampstead, Topsail Beach,
Cape Fear Community College North Campus, Ashton, Rocky Point,
Murrayville, Topsail, Castle Hayne, Bayshore, Scotts Hill, Ogden,
Porters Neck, Woodside and St. Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3432 7769 3429 7772 3427 7775 3423 7778
3434 7796 3456 7791 3440 7759
TIME...MOT...LOC 2005Z 214DEG 7KT 3433 7780
SHKSpecial weather statement, Jul 29, 4:36 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
436 PM EDT Wed Jul 29 2020
NCZ096-099-292130-
Columbus NC-Bladen NC-
436 PM EDT Wed Jul 29 2020
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN BLADEN AND NORTHEASTERN
COLUMBUS COUNTIES UNTIL 530 PM EDT...
At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Freeman, or 17 miles east of Whiteville, moving northeast at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Lake Waccamaw, Sandyfield, Carvers, Freeman, Riegelwood, Council,
Kelly, Bolton and East Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3445 7819 3440 7825 3439 7825 3437 7823
3438 7823 3437 7822 3437 7821 3436 7821
3435 7820 3422 7834 3432 7853 3456 7841
TIME...MOT...LOC 2036Z 212DEG 12KT 3434 7839
SHKSpecial weather statement, Jul 29, 5:12 PM EDT, 6 minutes before
Special Weather Statement National Weather Service Wilmington NC 512 PM EDT Wed Jul 29 2020 NCZ099-292215- Columbus NC- 512 PM EDT Wed Jul 29 2020 ...SPECIAL WEATHER STATEMENT FOR CENTRAL COLUMBUS COUNTY UNTIL 615 PM EDT... At 510 PM EDT, Doppler radar was tracking a cluster of strong thunderstorms over Redbug, or near Whiteville, moving west at 15 mph. Winds in excess of 30 mph will be possible with this storm. Frequent cloud to ground lightning is occurring with these storms. Torrential rainfall is also occurring with these storms. Locations impacted include... Whiteville, Chadbourn, Lake Waccamaw, Williams, Hallsboro, Redbug, Mollie, Sidney, Southeastern Community College, Crusoe Island, Brunswick and Columbus Regional Healthcare System. People attending Columbus Regional Medical Tent may be affected by this storm and are urged to follow the precautionary measures of the onsite officials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Thunderstorms can pose a variety of threats including gusty winds, small hail, cloud to ground lightning, and localized flooding. It is recommended that you remain indoors until the storm passes. Do not drive your vehicle through flooded roadways. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3442 7855 3423 7841 3412 7877 3436 7884 TIME...MOT...LOC 2110Z 080DEG 12KT 3428 7860 RGZ
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:09 AM EDT | Special Marine Warning | ILM | 81 min | |
| Jul 29, 3:13 PM EDT | Special Marine Warning | ILM | 32 min | |
| Jul 29, 3:35 PM EDT | Areal Flood Advisory | ILM | New Hanover, Pender | 2 hr |
| Jul 29, 4:05 PM EDT | Special Weather Statement | ILM | Pender | 55 min |
| Jul 29, 4:24 PM EDT | Tornado Warning | ILM | New Hanover, Pender | 5 min |
| Jul 29, 4:36 PM EDT | Special Weather Statement | ILM | Bladen | 54 min |
| Jul 29, 5:12 PM EDT | Special Weather Statement | ILM | Columbus | 63 min |
| Jul 29, 5:59 PM EDT | Areal Flood Advisory | ILM | Bladen | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.